Wigraine use can be risky in excess

PEOPLE'S PHARMACY

July 11, 1999|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun

Q.Thirty years ago I was in an accident that resulted in whiplash. Ten years later I started having migraine headaches. Now, these headaches bother me every day.

I have seen a lot of doctors, including neurologists and neurosurgeons. The medication I have been using for years is Wigraine. It is the only one that gives me relief, although sometimes I need four tablets for a headache.

My new doctor is very nasty about this prescription. He won't let me have more than 10 tablets a week. He says this is all I get, period. As a consequence, I end up suffering several days. What is the problem with Wigraine?

A.Migraine headache pain can be unbearable, so we understand why you request medicine to relieve it.

The problem with Wigraine (ergotamine and caffeine) is that too much can be dangerous.

In overdose, this medication can reduce circulation to hands and feet, and in rare cases could result in gangrene.

Symptoms of toxicity include numbness, tingling and pain of fingers or toes, as well as blue nails.

Your doctor is trying to prevent such problems by following the manufacturer's recommendations: two tablets at the start of a headache, up to six tablets per episode, with no more than 10 tablets a week.

There are many newer approaches to migraine headaches. Perhaps a headache specialist would be able to help you find an appropriate treatment so you don't have to suffer.

Q.You told your readers that gum problems are a "relatively rare complication of calcium channel blockers." I am a specialist in this field. The occurrence rate is well-documented in the periodontal literature as between 8 percent and 40 percent, not "rare" by any standard.

A.Thank you for this information. Many doctors might be surprised to learn that so many patients on medicines such as diltiazem or nifedipine experience gum overgrowth and related dental problems.

After people know that their blood pressure or heart drug could cause this trouble, they can take extra care with their dental hygiene or request a different prescription if the situation becomes serious.

King Features Syndicate

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.